Background: All antipsychotics are associated with extrapyramidal symptoms (EPS). These can present as dysphagia, esophageal dysmotility, or aspiration, all of which may not be recognized as EPS.
Case report: A 62-year-old with schizophrenia, prescribed olanzapine 5 mg daily, presented agitated and endorsed difficulty swallowing. Speech therapy suggested her complaints were related to either reflux or dysmotility. Esophageal manometry showed her lower esophageal sphincter was not fully relaxing, and identified an esophagogastric junction outflow obstruction. Despite therapeutic dilation, oral intake remained poor. Following an increase in olanzapine, she developed EPS, her dysphagia worsened, and she was choking on food. Following a switch to aripiprazole her EPS and appetite improved, and she ceased complaining of dysphagia.
Discussion: Dysphagia has been reported with first- and second-generation antipsychotics. A review of the second-generation antipsychotic literature identified case reports of dysphagia with clozapine (n = 5), risperidone (n = 5), olanzapine (n = 2), quetiapine (n = 2), aripiprazole (n = 1), and paliperidone (n = 1). Postulated mechanisms of antipsychotic-induced dysphagia include that it may be an extrapyramidal adverse reaction or related to anticholinergic effects of antipsychotics. Management of dysphagia includes discontinuing the antipsychotic, reducing the dose, dividing the dose, or switching to another antipsychotic. Complications of dysphagia include airway obstruction (eg, choking, asphyxia), aspiration pneumonia, and weight loss. Additional complications include dehydration, malnutrition, and nonadherence to oral medications.
Conclusion: It is important to recognize symptoms of dysphagia and esophageal dysmotility in antipsychotic-treated patients. Intervention is necessary to prevent complications.
Keywords: antipsychotic; dysphagia; esophageal dysmotility; olanzapine.